Format

Send to

Choose Destination
Hum Exp Toxicol. 2011 Dec;30(12):2007-12. doi: 10.1177/0960327111408152. Epub 2011 May 9.

New onset diabetes associated with bovine growth hormone and testosterone abuse in a young body builder.

Author information

1
Baptist Medical Center Downtown, Emergency Department, Jacksonville, FL 32207, USA. matthew.geraci@bmcjax.com

Abstract

CASE:

A 33-year-old male presented to the emergency department with complaints of polydipsia, polyuria, nausea, headaches, blurry vision and malaise. Lab work revealed a serum glucose level of 1166 mg/dl (64.8 mmol/L). The patient admitted to completing a cycle of androgenic anabolic steroids (AASs) for bodybuilding. His regimen consisted of supraphysiologic intramuscular injections of a bovine growth hormone, trenbolone acetate and testosterone. The patient received intravenous fluids and insulin to restore metabolic balance. Previously healthy with a non-contributory family history, he was diagnosed with new onset diabetes.

DISCUSSION:

It has been demonstrated that AAS use, specifically growth hormone, can affect glucose homeostasis through increasing cellular insulin resistance and reducing glucose uptake. Excess growth hormone has been shown to cause symptoms of acromegaly which predisposes up to 40% of patients to diabetes. As trenbolone acetate is not indicated for human use and athletes are known to use supraphysiologic doses of this underground, performance enhancing drug, the correlation of the timing of events and the use of this veterinary growth hormone likely exacerbated an underlying condition or caused this new onset diabetes.

CONCLUSION:

We report a case of a young bodybuilder with no significant past medical history who was diagnosed with new onset diabetes associated with supraphysiologic self-injections of the bovine growth hormone, trenbolone acetate, combined with testosterone. AAS have the potential to induce or exacerbate diabetic conditions due to decreased glucose tolerance and increased insulin resistance.

PMID:
21558143
DOI:
10.1177/0960327111408152
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center